New York, 2023Flash Flooding in New York, July 3, 2023
July 3, 2023 · NWS BUF · 8 events in 2 counties and zones
A slow moving front and a very moist airmass yielded slow moving thunderstorms that dumped heavy rain over southeast Wyoming county with portions of park roads and hiking trails flooded at Letchworth State Park. The front then stalled out during the evening along the New York and Pennsylvania state line leading to multiple rounds of slow moving thunderstorms crossing the same areas with…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow moving front and a very moist airmass yielded slow moving thunderstorms that dumped heavy rain over southeast Wyoming county with portions of park roads and hiking trails flooded at Letchworth State Park. The front then stalled out during the evening along the New York and Pennsylvania state line leading to multiple rounds of slow moving thunderstorms crossing the same areas with drenching rains. Significant flash flooding occurred over southwest Allegany county in Bolivar and Richburg, where some roads were washed out. Some of these road closures may last for a while.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jul 3, 1:23 PM EST, 1 hour 52 minutes earlier.
Area forecast discussion, Jul 3, 1:23 PM EST, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
223 PM EDT Mon Jul 3 2023
.SYNOPSIS...
Conditions will gradually improve tonight and for the Fourth of
July...courtesy of high pressure that will reach into our region
from the Ohio valley. While a shower cannot be ruled out Tuesday
away from the lakes...dry weather will prevail through Wednesday.
Otherwise humid conditions will be with us for most of this week.
&&
.NEAR TERM /THROUGH TUESDAY NIGHT/...
It will be unsettled for much of this afternoon...as a pronounced
mid level shortwave centered over Chautauqua co at midday (as
per WV imagery) will track eastward across the forecast area.
The majority of the corresponding shower activity is to the
north and west of this feature...so as it moves through our
region...it will essentially drag the swath of pcpn with it. The
pcpn will gradually end from the northwest LATE today and early
tonight.
Some of the showers could contain some moderately heavy rain...as
this mornings sounding revealed that PWAT values remain elevated
between 1.75 and 2". That being said...the environment is not very
unstable. Lapse rates of less than 6 deg c/km are expected in the
low and mid levels (thru H7) for the midday and afternoon...so much
of the 'heavy lifting' will come from the forcing of the
aforementioned synoptic feature. MLCAPEs should be able to average
500 j/kg though...so will maintain the risk of thunderstorms with
locally heavy rain. The highest risk for this will be from the
Genesee valley and Srn Tier eastward. Given the weak kinematics and
marginal instability...severe weather is not anticipated.
Otherwise it will be uncomfortably humid this afternoon as Td's will
remain in the mid to upper 60s under mainly cloudy skies.
The robust shortwave will move away from the region tonight. The
resulting subsidence in the wake of this feature will combine with
nocturnal stabilization and a stripping away of mid level moisture
to bring an end to the widespread showers. Any clearing from the
west/northwest will then enhance the potential for locally dense fog
after midnight.
Weak mid level ridging will build across the Lower Great Lakes on
Tuesday...while the corresponding sfc high will reach into our region
from the Ohio valley. This will favor a return to fair dry weather
to the vast majority of the region with only the slgt/chc for
showers and storms over the Eastern Lake Ontario region and parts of
the Southern Tier. The return to prtly to mstly sunny skies and
subtle warming aloft will support a warmer day with afternoon highs
in the low to mid 80s.
High pressure moving across the region Tuesday night will guarantee
fair dry weather.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
A ridge surface and aloft will drift slowly east from the Ohio
Valley and eastern Great Lakes Wednesday to the eastern seaboard
Thursday, providing a mainly dry and hot midweek.
Wednesday will likely be completely dry given the position of the
mid level ridge overhead, with associated capping and subsidence
inhibiting diurnal convection. 850MB temps will support highs in the
upper 80s to near 90 for the lake plains and valleys, with mid 80s
for higher terrain. Light synoptic scale flow will allow lake breeze
circulations to develop, keeping the lakeshores cooler.
Wednesday night will stay dry as the ridge drifts slowly east of the
area. Model guidance begins to diverge in timing to some extent by
Thursday, with the GFS and GEFS on the fast side of the guidance
envelope, while the ECMWF is on the slow side and the GEM between.
We generally followed the slower guidance given the tendency for the
GFS to have a fast bias, and the strength of the downstream
departing ridge. Expect most areas to remain dry through late
Thursday afternoon, with just a slight chance of diurnal convection
along and inland of the lake breeze boundaries. It will be hot
Thursday, with 850MB temps peaking around +18C, supporting highs in
the lower 90s for lower elevations, where the heat index may reach
the mid 90s.
Thursday night the upstream cold front and mid level trough will
move gradually east towards our region, with chances for showers and
a few thunderstorms gradually increasing from west to east. The
front may produce active convection upstream across the Central
Lakes Thursday, but the unfavorable diurnal timing of the cold front
through our area will likely limit the potential for strong
convection.
&&
.LONG TERM /FRIDAY THROUGH SUNDAY/...
There remains some uncertainty in the timing of a cold frontal
passage late in the week, but it should be to the east of the area
by Friday evening. With the front nearby there likely will be
showers and a few thunderstorms during the day Friday, with these
ending from west to east.
After this, weak surface high pressure is forecast to build across
the eastern Great Lakes during most of the weekend. This should
provide mainly dry weather Friday night through Saturday night. A
shortwave will approach Sunday with the usual timing differences
among model guidance. This could produce some showers and
thunderstorms Sunday and Monday. However, the shortwave is fairly
weak so there will be considerable dry periods too.
Temperatures will be relatively uniform during the period with highs
averaging in the upper 70s to lower 80s and low temperatures in the
mid 50s to lower 60s.
&&
.AVIATION /19Z MONDAY THROUGH SATURDAY/...
MVFR conditions will be found across the bulk of the region this
afternoon...as a passing robust shortwave will generate some showers
and scattered thunderstorms...including some locally heavy rain.
While conditions will initially improve in the wake of this feature
early tonight...many TAF sites are expected to experience some fog
during the overnight...reducing VSBYs to between 2 and 5 SM. LIFR
vsbys will be found at KJHW.
Outlook...
Tuesday through Wednesday...Mainly VFR with isolated showers.
Thursday...VFR.
Thursday night and Friday...Mainly VFR with scattered showers
and thunderstorms with local/brief CIG/VSBY restrictions.
Saturday...VFR conditions.
&&
.MARINE...
A general weak and variable flow will continue today on the lakes.
The only marine concern will be another couple rounds of showers and
thunderstorms as an unsettled pattern persists across the eastern
Great Lakes. Storms today could bring localized low visibility in
heavy rain. By this evening storm coverage will begin to diminish,
with only isolated activity Tuesday and Wednesday.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.
&&
SYNOPSIS...RSH
NEAR TERM...RSH
SHORT TERM...Hitchcock
LONG TERM...Apffel
AVIATION...RSH
MARINE...Hitchcock/Thomas
Hazardous weather outlook, Jul 3, 10:50 AM EST, 4 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
1150 AM EDT Mon Jul 3 2023
NYZ001-002-010-011-019-085-041500-
Niagara-Orleans-Northern Erie-Genesee-Chautauqua-Southern Erie-
1150 AM EDT Mon Jul 3 2023
This Hazardous Weather Outlook is for portions of western New York.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
NYZ003>008-012>014-020-021-041500-
Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-Wyoming-
Livingston-Ontario-Cattaraugus-Allegany-
1150 AM EDT Mon Jul 3 2023
This Hazardous Weather Outlook is for portions of western and north
central New York.
.DAY ONE...This afternoon and tonight.
Showers and thunderstorms this afternoon may contain locally heavy
downpours. There is a marginal risk for excessive rain producing
flash flooding.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-041500-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
1150 AM EDT Mon Jul 3 2023
This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
In the hours before
Special weather statement, Jul 3, 10:57 AM EST, 4 hours 18 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1157 AM EDT Mon Jul 3 2023
NYZ003>008-012>014-020-021-031900-
Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-Wyoming-
Livingston-Ontario-Cattaraugus-Allegany-
Including the cities of Rochester, Newark, Fair Haven, Oswego,
Watertown, Lowville, Warsaw, Geneseo, Canandaigua, Olean,
and Wellsville
1157 AM EDT Mon Jul 3 2023
...Heavy Rain Possible for parts of the region this afternoon...
Showers and slow moving thunderstorms within a near saturated
environment will present the risk for locally heavy rain this
afternoon. The highest risk for significant rainfall that could
cause flash flooding will be found mainly from the Genesee valley
and western Southern Tier to the Eastern Lake Ontario region
through late this afternoon.
Basin average rainfall this afternoon will range from less than a
tenth of an inch near Lake Ontario...to a third of an inch over
the Southern Tier and Finger Lakes region. Localized amounts of
one to two inches will be possible.
RSH
Local storm report, Jul 3, 1:34 PM EST, 1 hour 41 minutes before
Preliminary Local Storm Report
National Weather Service Buffalo NY
234 PM EDT Mon Jul 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM Rain Lima 42.91N 77.61W
07/03/2023 M1.80 inch Livingston NY Trained Spotter
1.8 inches fell in 2 hours.
&&Special weather statement, Jul 3, 2:15 PM EST, 1 hour before
Special Weather Statement
National Weather Service Buffalo NY
315 PM EDT Mon Jul 3 2023
NYZ012-013-032015-
Livingston-Wyoming-
315 PM EDT Mon Jul 3 2023
...HEAVY RAIN WILL AFFECT SOUTHEASTERN WYOMING AND SOUTHWESTERN
LIVINGSTON COUNTIES THIS AFTERNOON...
Slow moving showers and thunderstorms will produce very heavy
rainfall through 415 PM. Rainfall amounts greater than an inch and a
half are possible, resulting in ponding of water on roadways and
could push streams to near bankfull.
Locations impacted include...
Letchworth State Park, Portageville, Nunda, Pike, Hunt, and Dalton.
Torrential rainfall is occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4253 7816 4262 7817 4261 7788 4252 7788
TIME...MOT...LOC 1912Z 262DEG 3KT 4256 7804
Apffel
Flash Flood, Wyoming
- When
- July 3, 3:15 PM EST to 5:15 PM EST
- Where
- Wyoming County, 2.31 mi SSE of Castile to 2.28 mi NNE of Portage
- Cause
- Heavy Rain
- Reported by
- Park/Forest Service
- Coordinates
- 42.600, -78.030
Portions of Park Road and other hiking trails in Letchworth Park closed due to flooding.
Flash Flood, Allegany
- When
- July 3, 5:45 PM EST to 8:45 PM EST
- Where
- Allegany County, 1.14 mi NW of Richburg to 0.8 mi SW of Bolivar
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 42.093, -78.164
Widespread reports of flooding in Richburg and Bolivar with numerous road closures.
Flash Flood, Allegany
- When
- July 3, 6:15 PM EST to 8:45 PM EST
- Where
- Allegany County, 0.69 mi N of Richburg to 0.74 mi NNW of Richburg
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 42.090, -78.150
Video showed flash flooding on Route 275 in Richburg.
Flash Flood, Allegany
- When
- July 3, 6:30 PM EST to 9:00 PM EST
- Where
- Allegany County, 1.82 mi S of Obi to 2.05 mi SE of Obi
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 42.054, -78.274
Deer Creek Rd. washed out and impassable due to flooding.
Flash Flood, Allegany
- When
- July 3, 6:30 PM EST to 9:00 PM EST
- Where
- Allegany County, 2.14 mi NNW of Little Genesee to 1.79 mi NNW of Little Genesee
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 42.060, -78.210
Flash flooding reported on County Rd. 5 in the Town of Genesee.
Flash Flood, Allegany
- When
- July 3, 6:30 PM EST to 8:00 PM EST
- Where
- Allegany County, 1.69 mi WNW of Bolivar to 1.74 mi WNW of Bolivar
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 42.080, -78.200
Flash flooding reported on County Rd. 5A in the Town of Genesee.
Flash Flood, Allegany
- When
- July 3, 6:30 PM EST to 9:00 PM EST
- Where
- Allegany County, 1.03 mi E of Obi to 0.64 mi ESE of Obi
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 42.080, -78.250
Washout of Coon Hollow Rd. due to flooding.
Flash Flood, Allegany
- When
- July 3, 7:00 PM EST to 9:00 PM EST
- Where
- Allegany County, 0.8 mi NNW of Richburg to 0.84 mi NNE of Bolivar
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 42.091, -78.154
Debris and boulders due to flooding on Richburg Hill Road. Additional flooding in Bolivar on Prospect Street, Salt Rising Road and Pleasant Valley Road.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Texas, July 3 to 8, 20235 deaths · 4 events
- Damaging Winds and High Wind in Wyoming, July 3 to 7, 20231 death · $210,000 · 83 kt wind · 13 events
- Hail in Iowa, July 3, 2023$560,000 · 1.75 in hail · 4 events
- Damaging Winds in Utah, July 3, 2023$36,000 · 78 kt wind · 46 events
- Hail and Damaging Winds in New York, July 3, 2023$75,000 · 1.5 in hail · 18 events
- Tornado and Damaging Winds in North Carolina, July 3, 2023$113,000 · EF0 · 9 events
- Damaging Winds in Virginia, July 3, 2023$70,000 · 52 kt wind · 15 events
- Tornado and Hail in South Dakota, July 3, 2023$93,000 · EF0 · 7 events
- Damaging Winds in Maryland, July 3, 2023$56,000 · 52 kt wind · 14 events
- Damaging Wind in New York, July 3, 2023$60,000 · 50 kt wind · 1 event
- Damaging Winds in Virginia, July 3, 2023$34,000 · 56 kt wind · 8 events
- Hail and Damaging Winds in Virginia, July 3, 20231 injured · $13,000 · 1 in hail · 11 events